New Hampshire, 2011

Hail in New Hampshire, May 27, 2011

May 27, 2011 · NWS GYX · 7 events in 1 county or zone

A stalled frontal boundary was again the focus for severe thunderstorms across northern New Hampshire. Large hail was the main feature of these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A stalled frontal boundary was again the focus for severe thunderstorms across northern New Hampshire. Large hail was the main feature of these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at May 27, 4:24 PM EST, 1 hour 36 minutes earlier.

Area forecast discussion, May 27, 4:24 PM EST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
524 PM EDT FRI MAY 27 2011

.SYNOPSIS...
A WEAK TROUGH WILL SAG SLOWLY SOUTH ACROSS THE AREA LATE THIS
AFTERNOON BEFORE STALLING ALONG THE COAST TONIGHT. SOME OF THE
THUNDERSTORMS LATER THIS AFTERNOON MAY PRODUCE STRONG GUSTY
WINDS...HAIL..AND LOCALLY HEAVY RAINFALL. THE FRONT WILL PUSH BACK
NORTH AS A WARM FRONT ON SATURDAY. HIGH PRESSURE WILL TRY TO BUILD
IN SUNDAY FROM THE SOUTHEAST. A WEAK COLD FRONT WILL PUSH SOUTH TO
THE GULF OF MAINE ON MONDAY. HIGH PRESSURE WILL DOMINATE TUESDAY.
A COLD FRONT WILL SWEEP THROUGH NEW ENGLAND ON WEDNESDAY.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
NO SIGNIFICANT CHANGES WITH LATEST FORECAST UPDATE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 8PM FOR THE
ENTIRE COUNTY WARNING AREA OF WESTERN MAINE AND NEW HAMPSHIRE.

CONDITIONS WILL REMAIN FAVORABLE INTO THE EVENING FOR
THUNDERSTORMS...SOME OF WHICH MAY BECOME SEVERE. AFTER MIDNIGHT
CONVECTION WILL DIMINISH TO SHOWERS. ALONG THE COAST SOME OCEAN
FOG MAY MAKE IT INTO THE COAST. BLENDED WITH MAV/MET GUID FOR
TEMPS.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
LOW CLOUDS AND FOG WILL BURN OFF ALONG THE COAST...OTHERWISE A
WARM MOIST SOUTHERLY FLOW WILL DEVELOP THROUGH THE DAY AND INTO
SATURDAY NIGHT. SCATTERED SHOWERS AND AFTERNOON THUNDERSTORMS ARE
POSSIBLE WELL INLAND AND IN THE MTNS CLOSER TO THE PROXIMITY OF
WHERE A FRONTAL ZONE WILL BE SETTING UP ALONG OR JUST NORTH OF THE
CANADIAN BORDER. BLEND OF MAV/MET TEMPS. POPS OFF QPF WERE USED.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
HIGH PRESSURE TO THE EAST WILL ALLOW A SOUTHERLY FLOW TO RETURN ON
SUNDAY. SOUTHWEST FLOW ALOFT WILL BRING WARM TEMPERATURES TO THE
AREA...PROVIDED MARINE CLOUD COVER STAYS AWAY. SHOWERS AND A FEW
THUNDERSTORMS WILL BE POSSIBLE MAINLY UP TO THE NORTH NEAR A WEAK
STATIONARY FRONT. THE FRONT MAKES BETTER PROGRESS TO THE SOUTHEAST
ON MONDAY...WITH SHOWERS AND THUNDERSTORMS POSSIBLE ALONG THE
FRONT THROUGH MOST OF THE FORECAST AREA ON MONDAY. AHEAD OF THE
FRONT...TEMPERATURES WILL WARM SIGNIFICANTLY INTO THE MID TO UPPER
80S. THE FRONT WILL CLEAR THE COAST MONDAY NIGHT.

DRIER AND COOLER CONDITIONS EXPECTED BEHIND THE FRONT FOR TUESDAY
AS HIGH PRESSURE BUILDS OUT OF CANADA AND THROUGH NORTHERN NEW
ENGLAND. RETURN SOUTHERLY FLOW BEGINS TUESDAY NIGHT AS THE NEXT
FRONTAL SYSTEM APPROACHES FROM THE WEST. THIS FRONT WILL CROSS THE
AREA ON WEDNESDAY...WITH SHOWERS AND THUNDERSTORMS POSSIBLE AS IT
MOVES THROUGH.

&&

.AVIATION /21Z FRIDAY THROUGH WEDNESDAY/...
SHORT TERM...MVFR TO IFR CONDITIONS IN SHOWERS AND THUNDERSTORMS
THE REST OF THE AFTERNOON AND INTO TONIGHT. SOME THUNDERSTORMS MAY
BE SEVERE INTO THE EARLY EVENING. LATER TONIGHT FOG WILL ONCE
AGAIN DEVELOP OFFSHORE AND MOVE INTO COASTAL AREAS REDUCING VSBY
TO LIFR CONDITIONS ALONG COASTAL AREAS. ON SATURDAY CONDITIONS WILL
IMPROVE TO VFR OVER INLAND AREAS WHILE ALONG THE IMMEDIATE COAST
THE DAY WILL START AS IFR IN FOG/LOW CLOUDS BUT EVENTUALLY BECOME
VFR BY AFTERNOON. SCATTERED SHOWERS WILL ONCE AGAIN OCCUR WELL
INLAND BRIEFLY REDUCING VISIBILITY TO MVFR.

LONG TERM...SOUTHERLY FLOW WILL KEEP A CHANCE FOR LOW CLOUDS AND
FOG ALONG THE COAST THROUGH SUNDAY MORNING. OTHERWISE CONDITIONS
WILL STAY PRIMARILY VFR. THERE WILL BE A CHANCE OF THUNDERSTORMS
ON MONDAY AND WEDNESDAY.

&&

.MARINE...
SHORT TERM /THROUGH SATURDAY/...
WITH THE TROPICAL LIGHT SOUTH FLOW THROUGH SATURDAY WINDS AND SEAS
SHOULD REMAIN BELOW SCA CRITERIA...SOME SWELLS MAY REACH THE 5 FT
THRESHOLD LATE SATURDAY INTO SATURDAY NIGHT. RESTRICTED VSBY IN
FOG WILL CONTINUE TO BE A PROBLEM TONIGHT THOUGH SATURDAY NIGHT.

LONG TERM...
SOUTHERLY FLOW ON SUNDAY MAY BE STRONG ENOUGH TO KICK UP WAVES OF
5 TO 7 FT. OTHERWISE WINDS AND SEAS REMAIN LIGHT.

&&

.FIRE WEATHER...
FIRE DANGER WILL REMAIN LOW AS GREEN UP CONTINUES. HIGH HUMIDITY
ALONG WITH SHOWERS AND THUNDERSTORMS EXPECTED THROUGH SATURDAY.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&

NEAR TERM...ST. JEAN
Hazardous weather outlook, May 27, 1:24 PM EST, 4 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
224 PM EDT FRI MAY 27 2011

MEZ007>009-012>014-018>028-NHZ001>010-013-014-281830-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
224 PM EDT FRI MAY 27 2011

...SEVERE THUNDERSTORM WATCH 389 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ150>154-281830-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
224 PM EDT FRI MAY 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, May 27, 12:46 PM EST, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GRAY ME
146 PM EDT FRI MAY 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     HAIL             LISBON                  44.21N  71.91W
05/26/2011  E1.00 INCH       GRAFTON            NH   LAW ENFORCEMENT

            LISBON POLICE

&&

CORRECTED EVENT TIME

EVENT NUMBER GYX1100034

CURTIS
Local storm report, May 27, 1:42 PM EST, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
242 PM EDT FRI MAY 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     TSTM WND DMG     STARK                   44.60N  71.41W
05/26/2011                   COOS               NH   TRAINED SPOTTER

            TWO TREES DOWN ON PRIVATE PROPERTY

&&

EVENT NUMBER GYX1100035

MPK
Special weather statement, May 27, 3:39 PM EST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
439 PM EDT FRI MAY 27 2011

MEZ007-008-272115-
NORTHERN FRANKLIN-NORTHERN OXFORD-
439 PM EDT FRI MAY 27 2011

...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY AND FRANKLIN COUNTY
THROUGH 515 PM EDT...

AT 439 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 8 MILES NORTHEAST OF SOUTH ARM...OR
ABOUT 11 MILES SOUTH OF RANGELEY...MOVING EAST AT 30 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND SOUTH ARM...MADRID...
REDINGTON AND PHILLIPS THROUGH 515 PM EDT.

HAIL UP TO HALF INCH IN DIAMETER...HEAVY DOWNPOURS...CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

LAT...LON 4504 7040 4477 7027 4473 7089 4481 7094

LEGRO
Special weather statement, May 27, 4:33 PM EST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
533 PM EDT FRI MAY 27 2011

MEZ008-009-272200-
CENTRAL SOMERSET-NORTHERN FRANKLIN-
533 PM EDT FRI MAY 27 2011

...STRONG THUNDERSTORMS WILL IMPACT SOMERSET COUNTY AND FRANKLIN
COUNTY THROUGH 600 PM EDT...

AT 533 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES NORTHEAST OF STRATTON...OR ABOUT
5 MILES SOUTHEAST OF EUSTIS...MOVING NORTHEAST AT 35 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND STRATTON...EUSTIS...
FLAGSTAFF LAKE AND THE FORKS THROUGH 600 PM EDT.

HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY
DOWNPOURS...CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 MPH CAN
BE EXPECTED.

LAT...LON 4547 7033 4538 6987 4510 7030 4517 7054

LEGRO
Special weather statement, May 27, 4:40 PM EST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
540 PM EDT FRI MAY 27 2011

MEZ012-NHZ002>004-272230-
NORTHERN CARROLL-NORTHERN GRAFTON-SOUTHERN COOS-SOUTHERN OXFORD-
540 PM EDT FRI MAY 27 2011

...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY...COOS COUNTY...
CARROLL COUNTY AND GRAFTON COUNTY THROUGH 630 PM EDT...

AT 540 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES EAST OF FRANCONIA NOTCH STATE
PARK...OR ABOUT 8 MILES NORTHEAST OF LINCOLN...MOVING NORTHEAST AT 30
MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND
FRANCONIA NOTCH STATE PARK...TWIN MOUNTAIN...CRAWFORD NOTCH STATE
PARK...CRAWFORD NOTCH...CARROLL...MOUNT WASHINGTON...PINKHAM NOTCH...
RANDOLPH...GORHAM AND MOOSE BROOK STATE PARK THROUGH 630 PM EDT.

HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE
EXPECTED.

IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5
MILES AWAY FROM THE PARENT THUNDERSTORM.

LAT...LON 4458 7122 4439 7099 4405 7157 4418 7174

ST. JEAN
Special weather statement, May 27, 5:25 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
625 PM EDT FRI MAY 27 2011

MEZ007-008-NHZ001-002-272315-
NORTHERN COOS-NORTHERN FRANKLIN-NORTHERN OXFORD-SOUTHERN COOS-
625 PM EDT FRI MAY 27 2011

...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY...COOS COUNTY AND
FRANKLIN COUNTY THROUGH 715 PM EDT...

AT 625 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED ALONG A LINE EXTENDING FROM MIDDLE DAM
TO 5 MILES SOUTHWEST OF UPTON...OR ALONG A LINE EXTENDING FROM 20
MILES SOUTHWEST OF RANGELEY TO 14 MILES NORTH OF BERLIN...MOVING
NORTHEAST AT 25 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN
AND AROUND MIDDLE DAM...UPTON...SOUTH ARM AND BYRON THROUGH 715 PM
EDT.

HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED.

IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5
MILES AWAY FROM THE PARENT THUNDERSTORM.

LAT...LON 4498 7042 4469 7058 4464 7097 4463 7119
      4482 7099

ST. JEAN

The radar

The Portland,ME radar (KGYX), 96 km away, was scanning. The volume nearest the first event began at 23:01 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Coos

When
May 27, 6:00 PM EST to 6:03 PM EST
Where
Coos County, 0.49 mi W of Gorham Station
Measured
1 in hail
Reported by
Public
Coordinates
44.400, -71.230

A severe thunderstorm produced 1 inch hail near Gorham.

Hail, Coos

When
May 27, 6:00 PM EST to 6:04 PM EST
Where
Coos County, 0.98 mi W of Groveton
Measured
1.5 in hail
Reported by
Public
Coordinates
44.600, -71.520

A severe thunderstorm produced 1.5 inch hail in Groveton.

Hail, Coos

When
May 27, 6:02 PM EST to 6:07 PM EST
Where
Coos County, 0.69 mi N of Lancaster
Measured
0.88 in hail
Reported by
Public
Coordinates
44.490, -71.570

A thunderstorm produced .88 inch hail in Lancaster.

Hail, Coos

When
May 27, 6:03 PM EST to 6:07 PM EST
Where
Coos County, 0.69 mi N of Lancaster
Measured
1 in hail
Reported by
COOP Observer
Coordinates
44.490, -71.570

A severe thunderstorm produced 1 in hail in Lancaster.

Hail, Coos

When
May 27, 6:08 PM EST to 6:12 PM EST
Where
Coos County, Randolph Hills
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.380, -71.280

A thunderstorm produced .88 inch hail near Randolph.

Hail, Coos

When
May 27, 7:10 PM EST to 7:13 PM EST
Where
Coos County, 1.21 mi NE of Whitefield
Measured
1 in hail
Reported by
Public
Coordinates
44.382, -71.583

A severe thunderstorm produced 1 inch hail near Whitefield.

Hail, Coos

When
May 27, 7:22 PM EST to 7:25 PM EST
Where
Coos County, 0.49 mi E of Twin Mtn Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
44.270, -71.540

A thunderstorm produced .88 inch hail near Twin Mountain Airport.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Hampshire in 2011Every state in 2011This day in weather historyWarnings in New Hampshire, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 313479, 313482, 313484, 313486, 313488, 313491, 313494.